Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 31, NWS Eureka, CA

March 20, 2018

NWS Eureka, CA issued this small craft advisory at Mar 20, 2018, 2:14 PM PDT. It took effect at Mar 20, 2018, 3:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2018, 2:14 PM PDT (21:14 UTC)
In effect from
Mar 20, 2018, 3:00 PM PDT
Expired
Mar 21, 2018, 4:00 AM PDT
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

356 
WHUS76 KEKA 202114
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
214 PM PDT Tue Mar 20 2018

PZZ475-210515-
/O.NEW.KEKA.SC.Y.0031.180320T2200Z-180321T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
214 PM PDT Tue Mar 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 4 AM PDT Wednesday. 

* WINDS...Southeast winds 15 to 20 kt with gusts to 25 kt possible
  this evening. 

* WAVES/SEAS...Combined seas around 7 to 8 ft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
409 
WHUS76 KEKA 210335
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
835 PM PDT Tue Mar 20 2018

PZZ475-211100-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-180321T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
835 PM PDT Tue Mar 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT
WEDNESDAY...

* WINDS...Southeast winds 15 to 20 kt with gusts to 25 kt 
  possible this evening. 

* WAVES/SEAS...Combined seas around 8 to 10 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
932 
WHUS76 KEKA 211017
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
317 AM PDT Wed Mar 21 2018

PZZ475-211830-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-180321T1100Z/
/O.NEW.KEKA.SC.Y.0032.180322T0000Z-180322T2100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
317 AM PDT Wed Mar 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 PM PDT THURSDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 5 PM this afternoon to 2 PM PDT
Thursday. 

* WINDS...Southerly winds will briefly be decreasing this morning.
  Winds will then increase to 15 to 25 kt this afternoon and
  evening with occasional gusts to 35 kt late tonight and into 
  Thursday morning. 

* WAVES/SEAS...Combined seas around 8 to 10 ft subsiding
  throughout the day. Seas then build to 10 to 12 ft Thursday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-211830-
/O.NEW.KEKA.SC.Y.0032.180322T0500Z-180322T1200Z/
Pt St George to Cape Mendocino out 10 nm-
317 AM PDT Wed Mar 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM
PDT THURSDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 10 PM this evening to 5 AM PDT
Thursday. 

* WINDS...South increasing to 10 to 20 kt this evening. Isolated
  gusts up to 35 kt with the strongest winds occurring around 
  Cape Mendocino.
  

* WAVES/SEAS...Southwest around 5 ft at 11 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-211830-
/O.NEW.KEKA.SC.Y.0032.180322T0000Z-180322T1800Z/
Cape Mendocino to Pt Arena out 10 nm-
317 AM PDT Wed Mar 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 5 PM this afternoon to 11 AM
PDT Thursday. 

* WINDS...South increasing to 15 to 25 kt this evening. Isolated 
  gusts up to 35 kt with the strongest winds occurring around Cape
  Mendocino.

* WAVES/SEAS...Southwest around 6 to 8 ft at 10 seconds and
  subsiding throughout the day. Seas then build to 8 to 10 ft 
  Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-211830-
/O.NEW.KEKA.SC.Y.0032.180322T0000Z-180322T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
317 AM PDT Wed Mar 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 5 PM this afternoon to 11 AM
PDT Thursday. 

* WINDS...Southerly winds around 10 to 15 kt. Winds will then
  increase to 15 to 25 kt this afternoon and evening with
  occasional gusts to 35 kt late tonight.

* WAVES/SEAS...South around 6 ft at 9 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 20, 5:38 AM PDT, 8 hours 36 minutes earlier.

Area forecast discussion, Mar 20, 5:38 AM PDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
538 AM PDT Tue Mar 20 2018

.SYNOPSIS...An offshore storm will bring periods of light to
moderate rain to Northwest California through much of the week.
Cooler air and lower snow levels are expected toward the end of
the week into the early portion of the weekend.

&&

.DISCUSSION...High and mid layer clouds have been streaming over
the region through the night in advance of a positively tilted
upper trough centered well offshore to our southwest. There have
been radar returns aloft over the coastal waters through the night
and brief light rain or sprinkles will be possible this morning.

Guidance continues to indicate moist southwesterly flow ramping
up this afternoon and evening as a shortwave trough moves over
the area. GFS, ECMWF, GEM and higher resolution models continue
to indicate the best potential for modest rainfall south of the
King Range with this first wave of rain tonight.

The offshore upper trough will start to transition eastward toward
the coast on Wednesday and light to moderate rain should steadily
increase through the day into the evening hours. The cold front
will move across the region Wednesday night into the early morning
hours of Thursday. Expect widespread rain and perhaps a period of
heavy rain as the boundary intersect the coastal mountains. Snow
levels will remain fairly high during this time period and do not
anticipate any winter weather concerns.

Snow levels will start to fall to pass levels on Thursday behind
the cold front, however the precipitation will most likely
diminish in frequency and intensity. The break will be short
lived. Guidance continues to indicate a cold upper low parking
offshore the Pacific Northwest Thu through Sat. Several shortwave
features are expected to pin-wheel southeastward from the low
center toward Northwest California generating bouts of rain, snow
and possible hail. The first wave of colder rain is expected late
Thu night into Friday, followed by a second and perhaps colder
shot on Saturday. There will be a threat for snow over the
mountain passes Friday through Saturday. Exact snow levels are
still somewhat sketchy as this storm does appear to be warmer
compared to the last several that brought low elevation snowfall
to the area. Current estimates are for snow to fall between 2000
and 3000 ft.

Shallow instability and showers will linger on the backside of
the trough on Sunday, so maintained at least a slight chance of
rain and snow showers. Upper ridging/warming aloft and offshore
wind flow should result in drier conditions Sun Night and Monday.
The models indicate a warm front moving over the ridge on Monday
and Tuesday, however the southern extent of the rain is most
likely overdone so will keep the forecast dry.

&&

.AVIATION...High clouds are filtering overhead this morning leaving
us with VFR conditions so far. This will gradually change throughout
the day as a storm system enters the region. Light rain showers will
be possible through the morning hours, but southerly winds should
keep the coast relatively rain free. Rain will become more widespread
by the late afternoon and evening hours which should drop
terminals down to MVFR conditions.

&&

.MARINE...Light winds and low seas will persist through the morning
hours; however, conditions will gradually change this afternoon and
evening as a storm system approaches the region. Winds will be
increasing from the south and becoming fresh to strong in strength
by this evening. The strongest of the winds should occur over the
southern inner waters and may warrant a Small Craft Advisory from
roughly 2PM(21Z) through 2AM(9Z) Wednesday morning. The second and
more potent round of winds and larger seas will arrive on Wednesday
and Thursday and then continue through Friday. Combined wave heights
are expected to grow to the low to mid teens and continue through
the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 20, 5:43 AM PDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
543 AM PDT Tue Mar 20 2018

CAZ101>113-211245-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
543 AM PDT Tue Mar 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lower snow levels and periods of snow are expected Thursday through
Saturday. Winter weather driving conditions will be possible over the
mountain passes.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.